MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC UCSS; BIT, DRILL

MEDTRONIC SOFAMOR DANEK USA, INC UCSS; BIT, DRILL
Model Number 873-007
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from a healthcare provider (hcp) regarding a patient spinal therapy for odontoid process fracture.It was reported that while drilling the bone the instrument broken inside the patient (all serrated part was inside the patient) then he used rongeur to get the broken part out.Therapy involved in the event was odontoid process fracture the same procedure provided in st.There were some fragments left inside the patient.There was patient involved in the event and no further complications were reported.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received on 2021-feb-14: there were no fragments left inside the patient.There was a delay in overall procedure time by extra 50 minutes as for an odontoid process fracture case the targeted area is so fine and risky.There was no complications for the patient just operation room time was much longer , as surgeon try to get the broken part outside in this risky part.The patient is stable.
 
Additional Manufacturer Narrative
Product analysis #(b)(4): part # 873-007 lot # ng14b016 visual optical visual inspection confirmed the fluted tip of the drill has been broken off.The break occurred at the attachment point of the shaft.Optical inspection revealed a very brittle and rigid fracture surface.This type of damage is consistent with bend stress overload, possibly as a result of the tip becoming dull.The drill bit appears to be heat treated correctly per the print.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
UCSS
Common Device Name
BIT, DRILL
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key11327048
Report Number1030489-2021-00195
Device Sequence Number793139
Product Code HTW
UDI-Device Identifier00673978067704
UDI-Public00673978067704
Combination Product (Y/N)N
Initial Reporter CountrySA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number873-007
Device Catalogue Number873-007
Device Lot NumberNG14B016
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2021
Supplement Date Received by Manufacturer02/14/2021
05/03/2021
Initial Report FDA Received Date02/15/2021
Supplement Report FDA Received Date02/17/2021
05/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age25 YR